Medline ® Abstract for Reference 156
of 'Infusion reactions to systemic chemotherapy'
Toxicity, pharmacology and feasibility of administration of PEG-L-asparaginase as consolidation therapy in patients undergoing bone marrow transplantation for acute lymphoblastic leukemia.
Graham ML, Asselin BL, Herndon JE 2nd, Casey JR, Chaffee S, Ciocci GH, Daeschner CW, Davis AR, Gold S, Halperin EC, Laughlin MJ, Martin PL, Olson JF, Kurtzberg J
Bone Marrow Transplant. 1998;21(9):879.
We attempted to administer PEG-L-asparaginase (PEG-L-A) following hematologic recovery to 38 patients undergoing autologous or allogeneic marrow transplantation for acute lymphoblastic leukemia (ALL). Twenty-four patients (12 of 22 receiving allogeneic and 12 of 16 receiving autologous transplants) received between one and 12 doses of PEG-L-A, including nine who completed the planned 12 doses of therapy. The toxicities encountered were similar to those observed in non-transplanted patients undergoing therapy with PEG-L-A and included allergic reactions, pancreatitis, weight loss, hypoalbuminemia, and low levels of anti-thrombin III. Of the 24 who received the drug, eight remain in remission. Of 12 patients in second remission at the time of transplantation who received PEG-L-A, five of seven who received allogeneic and two of five who received autologous transplants remain in remission, 16+ to 46+ months from transplant. While PEG-L-A could be administered to most of the patients undergoing marrow transplantation for ALL, most patients either relapsed while receiving the drug or developed toxicities which resulted in abbreviated courses. At this time, we cannot recommend PEG-L-A as single agent, post-BMT chemotherapy.
Department of Pediatrics, Duke University Medical Center, Durham, NC, USA.